Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2002, 5:18 PM CDT for Kearny County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 5:18 PM CDT (22:18 UTC)
- Expired
- May 26, 2002, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 262218 SVRDDC KSC093-262300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 517 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 600 PM CDT * AT 517 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KEARNY COUNTY...OR ABOUT 14 MILES EAST OF SYRACUSE...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL NORTHERN KEARNY COUNTY THROUGH 600 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3822 10153 3799 10152 3824 10115 3825 10145 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 26, 1:45 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SUN MAY 26 2002 VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED. DAYS 3-7... MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY. WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN. LOW LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER. FINCH/15 PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 82 58 81 / 40 30 40 10 GCK 56 82 57 81 / 30 30 30 10 EHA 56 84 55 81 / 30 30 30 10 LBL 56 85 57 81 / 30 30 30 10 HYS 59 81 59 81 / 40 30 40 10 P28 62 82 62 82 / 50 40 40 20 .DDC...NONE.
In the hours before
Special weather statement, May 26, 11:20 AM CDT, 5 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT SUN MAY 26 2002 ...STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING... THE AIRMASS OVER SOUTHWEST KANSAS WILL BECOME MODERATE TO HIGHLY UNSTABLE THIS AFTERNOON AND EVENING. A SURFACE DRYLINE WILL PUSH INTO WEST CENTRAL KANSAS BY MID-AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE AFTER 3 PM ALONG AND WEST OF A LINE FROM GARDEN CITY TO WAKEENEY, AND THEN MOVE TO THE EAST AND SOUTHEAST AT AROUND 20 MPH. DURING THE EVENING, THE STORMS MAY BECOME MORE NUMEROUS AND PROGRESS TO THE SOUTHEAST INTO HAYS, JETMORE AND DODGE CITY. HAIL TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THE STORMS. LAW ENFORCEMENT AGENCIES AND EMERGENCY MANAGERS SHOULD QUICKLY INSURE THAT SPOTTERS ARE AVAILABLE. THEY MAY BE NEEDED FOR RELATIVELY LONG PERIODS OF TIME FROM THIS AFTERNOON ALL THE WAY INTO MONDAY MORNING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| May 26, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 58 min |
| May 26, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 66 min |
| May 26, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 26, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.